North Carolina, 2012

Hail and Damaging Winds in North Carolina, May 1, 2012

May 1, 2012 · NWS RAH · 13 events in 5 counties and zones

An upper level disturbance tracked across portions of the Mid Atlantic Region and interacted with a moist and unstable low level air mass causing scattered showers and storms to develop across the Northern Piedmont of central North Carolina. Some of these storms became severe and produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An upper level disturbance tracked across portions of the Mid Atlantic Region and interacted with a moist and unstable low level air mass causing scattered showers and storms to develop across the Northern Piedmont of central North Carolina. Some of these storms became severe and produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 1, 2:27 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, May 1, 2:27 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
327 PM EDT TUE MAY 1 2012

.SYNOPSIS...
BENEATH A STRONG MID LEVEL RIDGE...BERMUDA SURFACE HIGH PRESSURE
WILL EXPAND WESTWARD INTO THE SOUTHEAST THROUGH THE REMAINDER OF THE
WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
AS OF 310 PM TUESDAY...

SEVERE THUNDERSTORM WATCH # 219 HAS BEEN ISSUED FOR THE NORTHERN
THIRD OF CENTRAL NC...EFFECTIVE UNTIL 9 PM.

MORNING FORECAST RATIONALE LITTLE CHANGED...WITH THE HIGHEST
PROBABILITIES OF AFTERNOON-EVENING CONVECTION INVOF THE VA BORDER...
IN CLOSEST PROXIMITY TO THE TRACK OF A MID LEVEL PERTURBATION AND
ASSOCIATED CONVECTIVE CLUSTER OVER WESTERN VA. CONVECTION HAS ALSO
DEVELOPED OVER THE BLUE RIDGE EAST SLOPES...AND SOME OF THIS
ACTIVITY MAY PROPAGATE EASTWARD IN MEAN WESTERLY STEERING FLOW INTO
THE WESTERN AND SOUTHERN PIEDMONT PRIOR TO WEAKENING THIS EVENING.
THE FORMER DEVELOPMENT...INVOF THE VA BORDER...WILL POSE A RISK OF
SEVERE WEATHER OWING TO BOTH MODERATE INSTABILITY FUELED BY THE HEAT
AND HUMIDITY...AND BULK DEEP LAYER SHEAR ON THE ORDER OF 30-35 KTS
NEAR THE VA BORDER. HAIL AND WET MICROBURST WINDS WILL BE THE
PRIMARY SEVERE WEATHER HAZARDS GIVEN THE DEGREE OF INSTABILITY...
INCLUDING OVER 1000 J/KG IN THE HAIL GROWTH ZONE...AND DRY MID LEVEL
AIR AND ASSOCIATED HIGH DELTA THETA-E VALUES AND DOWNDRAFT CAPE.
THERMODYNAMIC PARAMETERS ALSO INDICATE THESE STORMS MAY PRODUCE AN
EXCESSIVE AMOUNT OF LIGHTNING. THE HWO WAS ALREADY UPDATED THIS
MORNING TO REFLECT THIS THINKING...AND A NEW ONE WITH THE WATCH
INFORMATION WILL BE OUT IN A FEW MINUTES.

TONIGHT: MUGGY AND MILD WITH LOWS IN THE MIDDLE TO UPPER 60S...OR
GENERALLY A COUPLE OF DEGREES ABOVE THOSE OF TUE MORNING OWING TO
ABOUT A 10 METER RISE IN FORECAST LOW LEVEL THICKNESSES OVER
OBSERVED 12Z TUE...IN AN OTHERWISE PERSISTENT SYNOPTIC REGIME. DRY
FOR THE MAJORITY OF THE OVERNIGHT...AFTER AFTERNOON AND EVENING
CONVECTION WANES...THOUGH WEAKENING CONVECTION ASSOCIATED WITH A
WELL-DEFINED CONVECTIVELY-ENHANCED S/W TROUGH MAY DRIFT TOWARD THE
FAR NORTHERN PIEDMONT TOWARD DAYBREAK.

WEDNESDAY: HOT AND HUMID FOR EARLY MAY STANDARDS...AND ASSOCIATED
HAZY CONDITIONS...WILL CONTINUE. THE STRONG 321 DM H7 RIDGE CENTERED
OVER COASTAL SC TODAY WILL BULGE NORTHWARD IN THE WAKE OF THE
AFOREMENTIONED POTENT CONVECTIVELY-ENHANCED S/W TROUGH WHICH IS
FORECAST TO ROUND THE RIDGE FROM MO THIS AFTERNOON TO NEAR THE
DELMARVA BY WED AFTERNOON. THE EXPANSION OF THE RIDGE AND ASSOCIATED
SUBSIDENT LOWER TROPOSPHERIC WARMTH CHARACTERIZED BY FORECAST H85
TEMPS OF 16-18C...SHOULD SUPPORT HIGH TEMPERATURES IN THE UPPER 80S
TO AROUND 90 DEGREES - OR JUST SHY OF THE RECORDS IN THE LOWER 90S.
THE PROJECTED PATH OF THE S/W TROUGH AND PROBABLE OUTFLOW FROM
EARLIER OH VALLEY TO CENTRAL APPALACHIAN WILL PROVIDE GLANCING
FORCING FOR ASCENT AND ASSOCIATED CHANCE OF SHOWERS AND STORMS
PRIMARILY ACROSS THE NORTHEASTERN PIEDMONT AND NORTHERN-CENTRAL
COASTAL PLAIN. MODERATE INSTABILITY AND 20-25 KTS OF MID LEVEL FLOW
WILL BE SUPPORTIVE OF MULTI-CELL STORM ORGANIZATION WITH AN
ATTENDANT THREAT OF DAMAGING WIND GUSTS AND HAIL.

WEDNESDAY NIGHT: 1025 MB SURFACE HIGH PRESSURE OVER NEW ENGLAND THIS
AFTERNOON WILL RIDGE SOUTHWARD AND PRESS A SURFACE COLD FRONT INTO
THE VA TIDEWATER/CHESAPEAKE BAY REGION - SHORT OF CENTRAL NC OWING
TO OPPOSING MID-LEVEL AND BERMUDA SURFACE RIDGING OVER THE
SOUTHEAST. MOSTLY CLEAR WITH LOWS IN THE MIDDLE 60S ON AVERAGE...OR
A TOUCH COOLER THAN TUE NIGHT GIVEN A SLIGHTLY DRIER BOUNDARY LAYER.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 230 PM...

WELL ABOVE NORMAL TEMPERATURES TO CONTINUE WITH MID LEVEL HIGH
PRESSURE CENTERED OVER SOUTH CAROLINA AND 700 MILLIBAR HEIGHTS
EXCEEDING 3180 METERS. LITTLE TO TRIGGER CONVECTION OTHER THAN
AFTERNOON HEATING. WINDS BELOW 20000 FEET GENERALLY LESS THAN 20
KNOTS WITH MIXING HEIGHTS ABOVE 5000 FEET. INSTABILITY AND CAPE
SUFFICIENT FOR THUNDER IF PARCELS CAN BE LIFTED HIGH ENOUGH.
ISOLATED LATE DAY THUNDER POSSIBLE WITH CHANCES FOR MEASURABLE RAIN
LESS THAN SLIGHT... BUT DAMAGING DOWNBURST WINDS NOT AN
IMPOSSIBILITY.

AFTERNOON HIGH TEMPERATURES IN THE LOWER 90S EXCEPT UPPER 80S
NORTHWEST. LOW TEMPERATURES IN THE MID 60S.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 230 PM...

THE UPPER LEVEL RIDGE OVER THE EASTERN UNITED STATES BEGINS
WEAKENING THURSDAY NIGHT AND FINALLY ESTABLISHES ITSELF OVER
TEXAS SATURDAY... WITH RESULTANT NORTHWEST FLOW ALOFT OVER NORTH
CAROLINA. PRECIPITABLE WATERS INCREASE TO ABOVE 1.25 INCHES AND
AFTERNOON RAIN CHANCES RISE TO ONE IN FOUR. LIGHT WEST TO WEST
NORTHWEST FLOW IN THE MID LEVELS SATURDAY AND LOW LEVEL
THICKNESSES REMAIN WELL ABOVE NORMAL. AFTERNOON HIGH TEMPERATURES
IN THE UPPER 80S WITH A FEW 90S POSSIBLE. THE SMALL THREAT FOR
DAMAGING DOWNBURST WINDS WILL CONTINUE OVER FROM THE LATE WORK
WEEK.

A SURFACE LOW OVER NEW ENGLAND FRIDAY NIGHT WILL DROP SOUTHEAST WITH
TIME... SHIFTING SURFACE WINDS OVER CENTRAL NORTH CAROLINA TO NORTH
BY LATE SATURDAY. THE AIR MASS DRYS AND COOLS... BUT TEMPERATURES
STAY ABOVE CLIMATOLOGY. DRY SUNDAY THROUGH TUESDAY. AFTERNOON
HIGH TEMPERATURES LOWER 80S NORTHEAST TO UPPER 80S SOUTHWEST
SUNDAY THEN LOW TO MID 80S MONDAY AND TUESDAY. SATURDAY NIGHT LOW
TEMPERATURES LOW TO MID 60S... THEN UPPER 50S TO LOWER 60S SUNDAY
AND MONDAY NIGHTS.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 320 PM TUESDAY...

ASIDE FROM AFTERNOON AND EVENING SHOWERS AND STORMS MOST LIKELY TO
AFFECT NORTHERN NC...INCLUDING THE TRIAD TERMINALS EASTWARD TO KRDU
AND KRWI...VFR CONDITIONS WILL PREVAIL THROUGH MOST OF TONIGHT.

A PERSISTENT REGIME OF HUMID SOUTHERLY FLOW AROUND BERMUDA HIGH
PRESSURE WILL THEN PROMOTE THE DEVELOPMENT OF IFR-LIFR CEILINGS AND
MVFR VISIBILITY RESTRICTIONS MAINLY AT KFAY AND KRWI BETWEEN 08-13Z.
ADDITIONAL SHOWERS AND STORMS MAY REDEVELOP AND AFFECT THE KRWI AND
KRDU TERMINALS WED AFTERNOON.

OUTLOOK: THE EXPANSION OF A HOT MID LEVEL RIDGE...AND RESULTANT
WESTWARD EXPANSION OF BERMUDA SURFACE HIGH PRESSURE AND A MORE WEST
SOUTHWESTERLY LOW LEVEL FLOW INTO OUR REGION...WILL REDUCE HUMIDITY
VALUES AND ASSOCIATED PROBABILITY OF MORNING STRATUS AND AFTERNOON
CONVECTION FOR THE REMAINDER OF THE PERIOD...WITH GENERALLY VFR
CONDITIONS EXPECTED THROUGH THE WEEKEND.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...
LONG TERM...
AVIATION...MWS
Hazardous weather outlook, May 1, 2:17 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
317 PM EDT TUE MAY 1 2012

NCZ007>011-021>027-038>041-021000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
317 PM EDT TUE MAY 1 2012

...SEVERE THUNDERSTORM WATCH 219 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ028-042-043-073>078-083-084-021000-
EDGECOMBE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-
317 PM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
THROUGH EARLY EVENING. THE STORMS WILL PRODUCE STRONG TO LOCALLY
DAMAGING WINDS....LARGE HAIL AND AN EXCESSIVE AMOUNT OF
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ085-086-088-089-021000-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
317 PM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

The radar

The Raleigh/Durham radar (KRAX), 109 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Person

When
May 1, 3:30 PM EST
Where
Person County, 1.38 mi N of Mc Gehees Mill
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.540, -79.030

Hail, Person

When
May 1, 3:40 PM EST
Where
Person County, 0.56 mi E of Woodsdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.480, -78.960

Hail, Person

When
May 1, 3:50 PM EST
Where
Person County, 1.81 mi ENE of Cavel
Measured
1 in hail
Reported by
Public
Coordinates
36.440, -78.940

Hail, Granville

When
May 1, 4:07 PM EST
Where
Granville County, 2.86 mi WNW of Oak Hill
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.440, -78.770

Thunderstorm Wind, Warren

When
May 1, 4:16 PM EST
Where
Warren County, 1.49 mi NNE of Oine
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.500, -78.220

Two trees were reported down south of the Interstate 85 welcome center toward exit 229.

Thunderstorm Wind, Warren

When
May 1, 4:17 PM EST
Where
Warren County, 1.67 mi W of Paschall
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.530, -78.200

Several trees were reported down just north of the Interstate 85 welcome center.

Thunderstorm Wind, Warren

When
May 1, 4:27 PM EST
Where
Warren County, 1.39 mi SE of Elams
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.518, -77.910

Numerous trees were reported down, including some on homes, along Hickory Farm Road.

Hail, Orange

When
May 1, 5:15 PM EST
Where
Orange County, 4.42 mi ESE of Schley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.120, -79.000

Hail, Durham

When
May 1, 5:24 PM EST
Where
Durham County, 3.64 mi W of Orange Factory
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.127, -78.945

Quarter sized hail was reported covering the ground at Oak Forest Drive and Guess Road.

Hail, Durham

When
May 1, 5:26 PM EST
Where
Durham County, 2.88 mi WSW of Orange Factory
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.117, -78.929

Ping pong ball sized was reported covering the ground near Guess Road and Milton Road.

Hail, Durham

When
May 1, 5:26 PM EST
Where
Durham County, 2.43 mi SSW of Orange Factory
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.099, -78.900

Quarter size hail was reported at Barclay Drive and Smith Drive.

Hail, Durham

When
May 1, 5:35 PM EST
Where
Durham County, 1.3 mi SW of Fairntosh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.107, -78.867

Quarter size hail was reported at Cabin Branch Drive and Vintage Hill Parkway.

Hail, Durham

When
May 1, 5:51 PM EST
Where
Durham County, 0.56 mi E of Gorman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.050, -78.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385332, 385333, 385334, 385335, 385342, 385343, 385345, 385336, 385337, 385338, 385340, 385339, 385341.